Lingering effects of versed for peds?
- 0Jun 4, '11 by brownbookI work out patient surgery so were talking minor surgical procedures on basically healthy pediatric patients.
For the sake of argument we will be magical nurses and KNOW the child is not in pain or having other medical issues in PACU.
Some nurses blame versed given in pre-op or OR if the pediatric patient is cranky, crying, inconsolable, acting out, in recovery. We do let parents back as soon as possible, this can happen even with parents there. The nurses think versed makes the child feel more disoriented, out of it "yucky". They hint to anesthesia that they don't like pediatric patients to get versed.
It is not automatically given to every pediatric patient, depends on the child, the case, etc.
- 0Jun 4, '11 by GHGoonetteThere are so many different drugs, and combinations of drugs, that can cause this. Certain kids don't react kindly to the volatile liquids, like Sevofluorane - in fact I'd be more inclined to look at that as the possible culprit - while others get a Midazolam (Versed) premed and are swinging from the chandeliers preop, and have a major comedown in recovery. Then there's Ketamine, an amazing anaesthetic agent with good analgesic properties, but if the patient goes on a bad trip under its effect, you can expect some over-the-top behavior.
At the end of the day, neither you nor the other nurses can dictate what shall and shall not be given either as premed or intra-operatively; that is according to the anaesthesia provider's preference. What you can do, however, is request management to speak to the anaesthetists and request them to try out different cocktails. That way you may be able to isolate the guilty party.
- 1Jun 5, '11 by GHGoonetteQuote from brownbookSurely not in the PACU forum? I know you can get some nasty ones in the general forum, but I don't think any of us are nasty here... Some people just don't like opposing views to their own. I've been flamed for taking a radically different stance from the other nurses, and a lot of the problem is, as you state, people not taking the trouble to read posts carefully enough.Thanks I have been getting so many reasoned, rational, responses from Allnurses lately. Some of the post get so crazy I sometimes despair of nurses listening, reading, and giving helpful responses to their fellow nurses.
- 0Jun 5, '11 by azhiker96I've never had a problem with versed in the peds. I agree that the likely culprit is sevo. If the child sleeps for awhile 20-30 minutes after the end of surgery they usually don't act up. I've often used a small dose of meperidine which helps them sleep while their body blows off the sevo. For parents who are worried, I explain that the anesthesia makes the child feel strange and that children don't understand or like that feeling. All the child knows is that they don't feel right and they have to let us know. I explain that we are just seeing the anesthesia and that their child will return after a bit. That seems to help the parents who are worried.
Here's another thread on the subject. http://allnurses.com/pacu-nursing/se...is-244634.html
- 0Jun 7, '11 by brownbookThanks to you both. For my own curiosities sake I think I will start checking what anesthesia these kids get. I honestly don't know how often they use sevo for minor procedures? Some just get propofol.
This is all just vague anecdotal talk from nurses. I prefer evidence based facts, not anecdotes!!
We do tell parents in pre-op that kids wake up "cranky" this is just an unfortunate but common effect of anesthesia. But some co-workers seem to want to blame it all on versed?
We just do kids from time to time. We are not a pediatric surgical center. But still I think I will start tracking these peds cases!
- 0Jun 7, '11 by GHGoonetteSome of our anaesthetists use a combination, inducting with sevo, then maintaining with propofol and fentanyl. The cranky ones have always been inducted with sevo.
I spoke to one of the younger guys yesterday, asking if he'd ever come across a tendency for kids to react badly to Midazolam post op, but he said he's never had a problem with it. However, I know his technique, and he always gives fentanyl and propofol intra-operatively, while the midazolam is prescribed as a premed. His paeds patients are usually very relaxed post-op.
- 2Jul 21, '11 by lady constancedesflour is just as bad as sevo...especially with kids who have disabilities....
doing this for years , and sadly, since we are talking about different personality/temperament in people in general.... nurses often use their 7th sense to evaluate and make notes what the patient had...and make a judgement call...i know of no research team that has come up with an adequate assessment tool to quantify and qualify and draw correct conclusions to what is noted immediately in the post op period based on what was received.. nor do i know any anesthesia person willing to only give the specific meds the study wants to watch---they want to be able to use their judgement to decide what to give and when....so, unless we are thnking about a SS or tuskaheggee experiment, i am pretty sure we are stuck culminating years of expereinced nurses, and culling their "data" of what they saw and noted--and hope they correlate correctly cause and effect...
some kids who are hades on wheels pre op are wonderfully sedate and actually pleasant....
some kids who are pleasant and cooperative become WORMS ON A hot sidewalk effect.. log rolling and moving ( then again, so do adults!!)
some times i take a bit of heat for quickly sedating patients waking up wild.. they seem to wake up mid dream, mid reccollection of some wretched memory and need to go back to sleep and wake up in a happier memory....but it has not ever failed me in 18 years.....and is a tecnique used often...
- 0Jul 25, '11 by ShannonRN2010Every child that we see gets versed and a fair share have sevo. That being said, some kids act better than others.
I keep hearing that how a kid goes to sleep is how they wake up...
I have learned (in 5 short months) to expect the unexpected with kids...
I hate kid's day BTW.